Potassium overdose: symptoms, consequences

Overdose and poisoning with potassium

The human body is toned with regular income in mineral substances. The number of these elements must not exceed the maximum rate, as even a small excess can provoke failures in the vital organs and systems and lead to irreversible changes. This also applies to such mineral elements as potassium. Excess it leads to severe consequences, although its presence in the body in a certain amount is required.

The importance of potassium for the human body

The role of potassium in the body cannot be overemphasized. It promotes the proper functioning of the heart and blood vessels and keeps in tone the muscular system. Besides, potassium helps smooth functioning of the liver and human kidney, glands of internal secretion and even the brain. In addition, potassium is the mineral element that prevents the development of such diseases as atherosclerosis, and chronic fatigue, apathy and depression do not threaten someone who daily gets the required amount of this substance from food.

Excess potassium

People who have the potassium in the body is in an excess amount are rare. More common problem is a deficiency of this element in the body. However, overdose of potassium is a very serious diagnosis that requires immediate treatment. Usually this happens when kidney disease, when their functionality is reduced – they can’t process and excrete the excess. Less common overdose caused by the intake of potassium-containing drugs.

The main symptoms of excess potassium is disorientation, dizziness, nausea, arrhythmia, diarrhea, constipation, low blood pressure and even coma. When potassium accumulates in the body gradually, by doing there in small quantities, it causes erosions and ulcers of the small intestines, and kidney stones. Acute poisoning with potassium threaten respiratory and heart failure until the heart stops. Prolonged use of potassium-containing drugs leads to a weakening of the heart muscle. Potassium is one of the drugs that in a certain amount causes cardiac arrest. No wonder a loading dose of this drug was administered to criminals sentenced to death.

READ  The causative agent of typhoid fever, pathogenesis and etiology of this disease

You should understand what provokes an overabundance of potassium in the body. The main causes of the surplus:

  • wrong reception of the preparations containing potassium;
  • regular use of some mineral water;
  • prolonged observance of the potato diet;
  • the metabolism of potassium in the body;
  • lack of insulin;
  • kidney disease: frequent pyelonephritis and glomerulonephritis;
  • hormonal disturbances.

The largest amount of potassium is observed in potatoes, liver, bananas, honey, millet groats and bran. Among beverages potassium-rich cocoa, milk and black tea. Most often, overdose of potassium occurs in case of accidental poisoning, as to provoke hyperkalemia, often eating potassium-containing foods and not having any chronic diseases, is almost impossible.

Restoring the balance of potassium

Upon detection of excess potassium in the body a person must comply with the following recommendations:

  • to limit or remove from the diet of potassium-containing foods;
  • try as soon as possible to restore potassium exchange;
  • under the supervision of a doctor the treatment of diseases that affect the detention of potassium in the body;
  • periodically visit a cardiologist.

Withdraw potassium from the body folk remedies can help prepare a decoction of nettle, chamomile and mint. Moreover, these herbs can be added to tea, and blueberries you can cook quite edible salad.

It is necessary to restore the water balance. Water removes excess potassium from the body through the urinary system.

In addition, almost all vegetables help rid the body of excess potassium.

Treatment of excess potassium medication is due to diuretics and tablets with the resin. In particularly severe cases, the patient is instructed dialysis or injections of glucose, calcium and insulin. Calcium creates a barrier, protecting the heart from the effects of potassium, glucose and insulin to help bring it out of the blood into the tissues.

Poisoning with potassium chlorate salt

Potassium chlorate or potassium chlorate salt, is a poisonous and hazardous substance which is widely used in many industries. To answer the question of where is used the substance enough to know the composition of normal matches, because in addition there is added sulphur and potassium chlorate. The form of the potassium chlorate salt is a white or transparent crystals with a salty taste, which, when swallowed, poses a great danger to human life.

When ingested, potassium chlorate, one feels a sharp pain in the stomach. Poisoning with potassium chlorate salt is accompanied by such reactions as hiccups, vomiting, black-and-yellow masses, diarrhea, pallor, nosebleeds, palpitations and loss of consciousness. Also occur severe headache, shortness of breath, delirium, enlargement of the liver, coma and congestive heart failure.

The victim to attach to the head a cold compress or a piece of ice and pour the back with cold water. It is necessary to give the person to swallow a few pieces of ice.

Symptoms and effects of poisoning rodanistye potassium

We all know that the poisoning rodanistye potassium causes the most severe consequences, but again, it all depends on the dose, which has entered the body of the victim. A small amount of a substance present in some foods, such as almond, plum, cherry, apricot and peach, but this dose is so insignificant that does not bring harm to the human body.

Cyanide poisoning is due to the fact that in the body it is converted into thiocyanate (thiocynate). Rodanistye potassium belongs to the second class of danger.

Chronic intoxication may occur in chemists and workers in those industries that use chemical compounds.

Victims complain of frequent urination, headache, decrease in sexual function and upset stomach. Eventually begin to suffer the liver and kidneys, and after developing thyroid disease, or gastritis. It all depends on what system of the body suffers the most. If it is the nervous system, the gradual poisoning contributes to the development of the neurosis, and if cardiovascular, heart and lungs fail.

When the penetration into the body lethal dose of potassium cyanide, and death within 10 minutes.

If not, then the victim remains alive, but needs a long rehabilitation. In the first stage of poisoning the person feels dizziness, headache, rapid pulse and heartbeat. After the victim complains of shortness of breath, nausea, and vomiting. In the third stage occur cramps and loss of consciousness. If at the last stage, which is accompanied by paralysis and involuntary bowel and bladder, the victim is not treated, there is cardiac arrest and death.

First, the victim should be taken out of the room, as it can be filled with vapour of cyanide. Secondly, it is necessary to take off his clothes, it is desirable to cut it, but do not remove over the head. And then it is necessary to wash exposed areas of body water. In contact with thiocyanate in the stomach, man needs urgent washing it with a solution of potassium permanganate.

Mild hyperkalemia may be seen by a specialist in the analysis of the electrocardiogram. Such as to stop is not as difficult as the poisoning of complex chemical compounds like potassium chlorate, or thiocyanate. Nevertheless, hard though poisoning with potassium to assist and possibly save the person required to every. At what stage it will be given depends on how comprehensive is the health of the victim after the recovery period.

MAXCACHE: 0.48MB/0.00072 sec